Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 19, NWS Las Vegas, NV

July 24, 2019Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 24, 2019, 1:16 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2019, 1:16 PM MST (20:16 UTC)
Expired
Jul 24, 2019, 4:15 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 128 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2019-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2019-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

032 
WGUS55 KVEF 242016
FFWVEF
AZC015-242315-
/O.NEW.KVEF.FF.W.0019.190724T2016Z-190724T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
116 PM MST Wed Jul 24 2019

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 415 PM MST.

* At 114 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. One to two inches of rain has 
  already fallen. Flash flooding is expected to begin shortly or has 
  already begun.

* Some locations that will experience flooding include...
  Valentine and Peach Springs along Historic Route 66 and Buck and 
  Doe Road. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3528 11352 3535 11375 3554 11367 3574 11342
      3574 11333 3541 11333

$$

VARIAN
1 follow-up statement
953 
WGUS75 KVEF 242146
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
246 PM MST Wed Jul 24 2019

AZC015-242315-
/O.CON.KVEF.FF.W.0019.000000T0000Z-190724T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
246 PM MST Wed Jul 24 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR
CENTRAL MOHAVE COUNTY...

At 241 PM MST, Doppler radar indicated thunderstorms remaining in 
the area that are producing heavy rain. Water will continue to drain 
into Truxton Wash, resulting in the potential for flooded roadways.

Some locations that will experience flooding include...
Valentine and Peach Springs along Historic Route 66 and Buck and 
Doe Road. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3528 11352 3535 11375 3554 11367 3574 11342
      3574 11333 3541 11333

$$

VARIAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 9:20 AM MST, 3 hours 56 minutes earlier.

Area forecast discussion, Jul 24, 9:20 AM MST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
920 AM PDT Wed Jul 24 2019

.SYNOPSIS...Another round of showers and thunderstorms due to
monsoon moisture will continue today and Thursday. A drying trend
should begin Friday, resulting in drier and hotter conditions by the
weekend and into early next week. However, a return to a monsoon set
up looks to be in store for next Tuesday through much of next week.
&&

.UPDATE...Scattered showers and thunderstorms had developed over
mainly the eastern and northern Las Vegas Valley with isolated
showers/storms popping up near the Searchlight/Cottonwood Cove area
and between Laughlin and Kingman. Up to 3 tenths of an inch of rain
has been measured over the southeast valley with reports of minor
street flooding. Expect storm coverage to expand this morning and
through the afternoon with the primary focus areas over Lincoln,
Clark and Mohave counties.
-Salmen-
&&

.PREVIOUS DISCUSSION...420 AM PDT...

.SHORT TERM...Today through Friday.
Very similar patterns are expected today and tomorrow compared to
yesterday with isolated to scattered convection firing around
mid-day and persisting through the evening hours before subsiding
during the overnight hours. The main driving force with the
convection continues to be diurnal heating but it hasn't yet quite
been enough to produce overly impactful wind gusts.

Similar to yesterday, there is another potential lifting
mechanism to keep an eye on for potentially allowing convection to
grow a bit more upscale. A weak inverted trough over southern
Arizona is progged to shift northwestward into the lower Colorado
River Valley this afternoon and focus the majority of convection
near there, however isolated convection focused on the higher
terrain appears likely yet again this afternoon. The inverted
trough overnight has been enough to produce some impressive
convection in southern Arizona, despite a weakly unstable
environment. HREF guidance and hourly HRRR trends seem to produce
similar afternoon convective clusters east of Kingman again
shortly after 18Z, but if this tough continues to overachieve with
additional lifting, we may actually see some of the more
significant outflow generation this afternoon. Additionally,
increased PoPs for the Twentynine Palms and Mojave Desert as
convection here as not been well handled in the CAMs and resulted
in minor flooding impacts the last couple days. Once again, do not
expect there to be significant rainfall in this area as
instability is limited, but do not trust that nothing will develop
in the higher terrain near Joshua Tree Natl Park again today.

Thursday looks to be similar yet again with afternoon convection
right on time shortly after 18Z. However, a slight downward trend
in overall coverage looks possible as instability parameters look
less impressive compared to today and yesterday and PWATs will
begin to decline.

Much less coverage is expected Friday as the overall high is still
progged to shift westward and broaden. A weak disturbance at the
H5 level will push to the north of the CWA and provide some weak
upper level lift which should serve to focus the majority of the
afternoon convection northward. Thus, the higher terrain of
Lincoln County and northward should be favored.

&&

.LONG TERM...Saturday through Wednesday of next week.
The aforementioned high continues to shift west by the weekend and
continue to reduce the available moisture prevalent over the area
this week. Can't rule out an afternoon isolated storm but nothing
like what we've seen this week. The main weather impact over the
weekend will be heat. By Sunday, heat risk is expected to reach
high for locations such as the Las Vegas Valley, Pahrump, the
Colorado River and Death Valley. High temperatures for Death
Valley on Sunday according to the NBM are currently forecast at
123 degrees with 115+ for locations along the Colorado River.

By Tuesday, heat risk decreases as high temperatures temper due to
the high pressure center moving back to the east and parking
itself near the Four Corners region again. This should spark the
beginning of another round of monsoon showers and thunderstorms
Tuesday through the rest of the extended period, possibly through
the next weekend. This would jive well with the 8-14 day outlook
from CPC highlighting the southwest for above normal
precipitation.

&&

.CLIMATE...Death Valley ties record high minimum yesterday.
The low at Death Valley yesterday only fell to 102 degrees which
ties the previous high minimum temperature set back in 2003. The
high reached 118 degrees yesterday as well. Since 2000, Death
Valley has had at least one day of the low staying above 100
degrees 15 of the last 20 years.

&&

.AVIATION...For McCarran...Southwest winds generally less than 10
knots are expected through the early morning hours before winds
begin to veer to the east-southeast shortly after sunrise. By the
afternoon, southerly winds will be favored though, possible isolated
thunderstorms south and west of the Las Vegas Valley may send gusty
outflow winds to the terminal. There is an outside chance for a
thunderstorm or two in the Las Vegas Valley tomorrow, but confidence
is low and decided not to include VCTS in the TAF. Similar to the
last two days, there is a slight signal for south to southeast
outflow winds from distant thunderstorms in western AZ that could
reach KLAS later this evening between 03-05Z, though confidence is
low at this point. Outside of any thunderstorm influence, expect
south to southwesterly winds through Wednesday evening, generally
around 10-12 knots with occasional gusts to 15-20 knots. SCT to BKN
skies aoa 10 kft through the period. If any thunderstorms do move
over the terminal, lower ceilings to 7000-9000 kft and lower vsby
may be possible due to heavy rain.

For the rest of southern Nevada, northwest Arizona and southeast
California...Similar to yesterday, isolated thunderstorms are
expected to develop across the region this afternoon. Low confidence
on most terminals seeing VCTS this afternoon, though, there is a
better chance of seeing vicinity thunderstorms at KBIH. Stronger
thunderstorms may produce erratic and gusty outflow winds, as well
as lower ceilings/visibility due to heavy rain. Besides thunderstorm
influences, expect typical diurnal trends with SCT to BKN skies aoa
10 kft.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...TB3
AVIATION...Kryston

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 12:17 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 24, 12:24 PM MSTFlash Flood WatchVEFMohave9 hr
Jul 24, 3:22 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 24, 4:49 PM MSTFlash Flood WarningVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.